Alert archive / Indiana / Snow Squall Warnings in 2025

Snow Squall Warning 1, NWS Northern Indiana

December 19, 20254 counties in Indiana; Branch County, Hillsdale County, Saint Joseph County, Michigan

NWS Northern Indiana issued this snow squall warning at Dec 19, 2025, 11:24 AM EST for 4 counties in Indiana; Branch County, Hillsdale County, Saint Joseph County, Michigan. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 19, 2025, 11:24 AM EST (16:24 UTC)
Expired
Dec 19, 2025, 12:00 PM EST
In force
36 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon

Counties Elkhart County, IN, LaGrange County, IN, Saint Joseph County, IN, Steuben County, IN, Branch County, MI, Hillsdale County, MI, Saint Joseph County, MI

The radar

The Northern Indiana radar (KIWX), 50 km from the middle of the area, began a volume at 16:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 4.4 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2025-12-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2025-12-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -52 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
528 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-52 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this snow squall warning went out at Dec 19, 6:20 AM EST, 5 hours 4 minutes earlier. Its key messages:

  • Light snow showers gradually taper off this morning but wind gusts up to 40 mph will continue most of the day.
  • 1-3" of lake effect snow is expected across southwest Michigan through early afternoon.
  • Much milder weather is expected next week with highs near 60 on Christmas Day.
Area forecast discussion, Dec 19, 6:20 AM EST, 5 hours 4 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
620 AM EST Fri Dec 19 2025

.KEY MESSAGES...

- Light snow showers gradually taper off this morning but wind
  gusts up to 40 mph will continue most of the day.

- 1-3" of lake effect snow is expected across southwest Michigan
  through early afternoon.

- Much milder weather is expected next week with highs near 60
  on Christmas Day.

&&

.DISCUSSION...
Issued at 340 AM EST Fri Dec 19 2025

Sharp, negatively-tilited mid/upper trough axis now swinging through
the area as 980mb surface low lifts toward Quebec. Moist, cyclonic
flow will continue to support light snow showers across much of the
CWA through the early morning as temps drop into the teens. Gusty
winds and strong surface dry air advection likely helped evaporate
much of the water on area roads before temps dropped sufficiently
below freezing. However, some slick spots remain possible,
especially in light of the dusting of snow received in the last few
hours. This activity is expected to wane by 12-14Z. Attention then
turns to lake effect snow that will quickly ramp up this morning as
850mb temps drop to -18C. A moderate, albeit brief, lake response is
expected roughly 09-15Z this morning with inversion heights around 5
kft and bulk of ascent focused in the DGZ. Strong winds will likely
fragment dendrites but still decent thermodynamics noted. Main
limiting factor will be a fetch just north of due westerly,
associated multiband setup, and plenty of surface dry air upstream
to interfere with lake-induced convection. Time window is also
limited with inversion heights crashing around/just after 18Z.
Suspect most locations will top out around an inch or two but can't
rule out some localized amounts around 3" before snow ends entirely
18-20Z. Other main story is of course the wind. We have already seen
numerous 35kt gusts and that will likely continue through the day.
Gradient slowly relaxes through the day but mixing heights also
increase and will keep 30-35kt gusts going for much of the daytime
hours. We should remain safely below wind advisory criteria though
as max winds in the boundary layer remain below 40 kts all day.
Weather quiets down by this evening as temps just hold steady around
20 before slowly climbing in WAA early Sat morning.

Rest of the forecast is not impactful with only real story being
much milder temps. Bookend troughs over the north Atlantic and north
Pacific will allow strong ridging to develop over much of the
central and eastern CONUS, particularly by Christmas. We will have
one more minor trough/cold front cross the area late Sat. This
frontal passage will likely remain entirely dry for our area given
weak/northward displacement of CVA forcing and lack of substantive
moisture return. It will push temps back to around 20 by early Sun
morning though with highs only recovering to around 30. Increasingly
mild weather is then expected for most of next week with a few
chances for light rain. The first round arrives Mon night with a
second round Christmas eve, each signaling an associated surge of
warm air culminating in high temps near 60 on Christmas Day, which
is near record territory. Cold air may eventually return next
weekend but confidence in the longwave pattern that far out is
unusually low.

&&

.AVIATION /12Z TAFS THROUGH 12Z SATURDAY/...
Issued at 620 AM EST Fri Dec 19 2025

Cyclonic flow in the wake of departing system will maintain
flurries at KFWA for another 2-3 hours but impacts should be
minimal. The added lake component for KSBN will support snow
through the morning with periodic IFR visibilities possible.
Lake effect snow will end around 18Z with ceilings slowly
climbing through the afternoon. Otherwise, windy conditions will
persist for much of the day with a few peak gusts of 35-40 kts
possible, especially early this morning.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...None.
OH...None.
MI...None.
MARINE...Gale Warning until 1 PM EST this afternoon for LMZ043-046.
     Small Craft Advisory from 1 PM this afternoon to 10 PM EST
     Saturday for LMZ043-046.

&&

DISCUSSION...AGD
AVIATION...AGD
Hazardous weather outlook, Dec 19, 4:18 AM EST, 7 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
418 AM EST Fri Dec 19 2025

MIZ078-079-177-277-200930-
Cass MI-St. Joseph MI-Northern Berrien-Southern Berrien-
418 AM EST Fri Dec 19 2025

This Hazardous Weather Outlook is for southwest Michigan.

.DAY ONE...Today and tonight.

1 to 3 inches of lake effect snow and wind gusts up to 40 mph are
possible today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204-
216-MIZ080-081-OHZ001-002-004-005-015-016-024-025-200930-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Northern La Porte-
Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte-
Western St. Joseph IN-Southern Kosciusko-Branch-Hillsdale-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
418 AM EST Fri Dec 19 2025 /318 AM CST Fri Dec 19 2025/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Wind gusts up to 40 mph are possible today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-200930-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
418 AM EST Fri Dec 19 2025

...GALE WARNING IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...
...SMALL CRAFT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM
EST SATURDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.
   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

In the hours before

Special weather statement, Dec 19, 6:05 AM EST, 5 hours 19 minutes before
Special Weather Statement
National Weather Service Northern Indiana
605 AM EST Fri Dec 19 2025

INZ005-006-104-204-MIZ078-079-177-277-191500-
Elkhart-Lagrange-Eastern St. Joseph IN-Western St. Joseph IN-
Cass MI-St. Joseph MI-Northern Berrien-Southern Berrien-
Including the cities of Elkhart, Goshen, Nappanee, Lagrange,
Topeka, Shipshewana, South Bend, Mishawaka, Lakeville, Granger,
North Liberty, New Carlisle, Walkerton, Dowagiac, Cassopolis,
Edwardsburg, Marcellus, Sturgis, Three Rivers, White Pigeon,
Mendon, Benton Harbor, St. Joseph, Paw Paw Lake, Niles,
New Buffalo, Stevensville, and Berrien Springs
605 AM EST Fri Dec 19 2025

...Lake effect snow and windy conditions this morning....

Lake effect snow will continue this morning across southwest
Lower Michigan and northern Indiana. Visibilities below one mile
are possible at times. Additional snow accumulations of 1 to 2
inches are expected this morning before the lake effect snow
dissipates around noon. Be prepared for slick and snow covered
roads. Wind gusts of 40 mph can also be expected at times and will
make travel difficult, especially for high profile vehicle on
north-south oriented roads. Exercise caution if traveling this
morning.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 19, 3:30 AM ESTSmall Craft AdvisoryIWX25 hr
Dec 19, 11:54 AM ESTSnow Squall WarningIWXElkhart, LaGrange, Noble, Steuben36 min

Nearby

Snow Squall Warnings in Indiana, 2025Snow Squall Warnings in Michigan, 2025Every snow squall warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.